Drugs of Addiction Hydrocodone Addiction Can You Overdose on Hydrocodone?

Can You Overdose on Hydrocodone?

Hydrocodone is an opioid medication that is often used to treat pain. As an opioid, hydrocodone suppresses and slows normal brain signaling. When too high of a dose is used, hydrocodone can slow or stop breathing, leading to a dangerous or potentially fatal overdose. 

If you or someone you know is taking hydrocodone, it’s important to understand the risks of overdose and learn how to respond effectively if one occurs.

Table of Contents

How Much Hydrocodone Does It Take To Overdose?

While the amount of hydrocodone that it takes to overdose varies for everyone, doses of 50 mg or more carry an increased risk of overdose. Doses of 90 mg or more are considered high risk; most doctors will never prescribe a dose this large, regardless of the situation.

The amount of hydrocodone needed to cause an overdose may be significantly lower if it is mixed with other substances that are also depressants. Other opioids, benzodiazepines and alcohol are all depressants that can significantly increase the risk of overdose when combined with hydrocodone.

Acetaminophen Toxicity 

Although hydrocodone can be given on its own, it is often mixed with acetaminophen to increase its effectiveness against pain. Acetaminophen is the active ingredient in Tylenol. Hydrocodone mixed with acetaminophen goes by various names, including Norco, Vicodin and Lortab.

While people often think that Tylenol is a very safe medicine, it is actually extremely toxic to the liver in high doses. Hydrocodone mixed with acetaminophen can be dangerous to the liver over the long term, and it also carries the short-term risk of opioid overdose.

The maximum dose of acetaminophen that should be used by healthy adults is 1 g in a six-hour period or 4 g in one day. Acetaminophen is included in many different medications, and it is important to be sure that all potential sources of acetaminophen are included when calculating how much has been used.

Hydrocodone Overdose Symptoms

When someone is overdosing on hydrocodone, they will generally be unable to help themselves. This is why it is important that people around them can recognize the symptoms of hydrocodone overdose and seek emergency assistance quickly. Symptoms of hydrocodone overdose include:

  • Small pupils
  • Nausea or vomiting
  • Abdominal pain
  • Drowsiness
  • Unresponsiveness
  • Slow or absent breathing
  • Pale, clammy skin
  • Blueness around the mouth or in the nail beds

If someone has symptoms affecting their breathing or level of responsiveness, it is vital that they quickly receive medical help. These symptoms can lead to serious complications or death.

Hydrocodone Overdose Deaths

In 2021, the annual number of overdose deaths reached 100,000 for the first time ever. Over 75,000 of these deaths were due to opioid use. While hydrocodone deaths are not specifically reported as their own category, the opioid drug class has the highest death rate of any substance that is misused.

Causes of Hydrocodone Overdose

There are several potential causes of hydrocodone overdose. One cause of overdose is accidental misuse. This can occur when a child gets into medicine or when medicine is mislabeled. It can also occur when someone forgets they have already taken hydrocodone or misunderstands the instructions for using it.

More commonly, hydrocodone overdoses occur when someone has developed an addiction to hydrocodone and abuses it to get a more intense effect. This can involve taking too much hydrocodone, using hydrocodone too frequently or using it in a way it is not supposed to be used.

What To Do if You Suspect an Overdose

If you are with someone who may have overdosed on hydrocodone, acting quickly may mean the difference between life and death. When helping someone who may have overdosed on hydrocodone, you should typically:

  1. Administer Narcan (naloxone) if available: Narcan can temporarily reverse the effects of hydrocodone. Giving hydrocodone can provide extra time to get treatment for an overdose
  2. Call 911: Calling emergency services will summon help, and 911 operators can walk you through how to provide first aid.
  3. Monitor breathing: The most important symptom of hydrocodone overdose is slowed or absent breathing. Monitor breathing, and be prepared to provide CPR if breathing is too slow or stops.
  4. Place in a safe position: If the person overdosing is breathing on their own at a normal rate, lay them on their side in a safe place and continue to monitor their breathing until help arrives.

Hydrocodone Overdose Treatment

Narcan reverses the effects of hydrocodone but wears off very quickly, allowing the overdose symptoms to return. In a hospital, medical professionals can administer Narcan continuously until the effect of hydrocodone wears off. Hydrocodone can come in extended-release forms that prolong its actions for 12 hours or more. This makes professional treatment essential.

Often, acetaminophen is combined with hydrocodone. If acetaminophen is also involved in the overdose, there are long-term risks. Medical professionals will provide medications to lessen the impact of acetaminophen; however, a liver transplant may be necessary in severe cases.

Finding Opioid Addiction Treatment in Ohio

No one ever plans on having a hydrocodone overdose. However, an opioid addiction can push people further than they thought they would ever go and cause them to take risks that they wouldn’t normally consider. If you or a loved one is struggling with an opioid addiction, the only way to avoid an overdose is to stop using hydrocodone and other opioids. 

The Recovery Village at Columbus uses state-of-the-art facilities combined with the professional support of health care experts to provide the best care possible. We help people with opioid addictions to recover from their addiction as comfortably and effectively as possible. Contact us today to start on your journey to lasting recovery.

The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.